Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2002, 4:28 PM EDT for Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 4:28 PM EDT (20:28 UTC)
- Expired
- Jun 2, 2002, 5:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:38 PM EDT | Hail 0.75 | Bristol, TN | |
| Jun 2, 4:41 PM EDT | Hail 0.75 | Oak Grove, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1151 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
084 WUUS54 KMRX 022028 SVRMRX TNC163-VAC191-520-022100- /NEW.KMRX.SV.W.0108.022028-022100/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 428 PM EDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN EAST TENNESSEE CITY OF BRISTOL IN SOUTHWEST VIRGINIA WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 500 PM EDT * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BRISTOL TN...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRISTOL TN AROUND 435 PM EDT SOUTH HOLSTON DAM AROUND 455 PM EDT HARR AROUND 500 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3673 8228 3657 8229 3639 8204 3657 8192 TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:49 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 2, 2:49 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 129 PM EDT SUN JUN 2 2002 FIRST SHORT-TERM...STATIONARY FRONT EXISTS ACROSS FROM SOUTHWEST INDIANA TO EASTERN KENTUCKY WITH THETA-E RIDGE AXIS AND INSTABILITY GRADIENT OVER KENTUCKY AND OVER NORTHEAST HALF OF FORECAST AREA. SEVERE THUNDERSTORMS OVER EAST KENTUCKY IS EXPECTED TO BUILD SLOWLY EAST AND SOUTH INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE... SPCS SEVERE THUNDERSTORM WATCH. WILL CALL FOR HIGH EVENING POPS THERE. MODELS SHOW ACTIVITY DECREASING RAPIDLY BEFORE MIDNIGHT. FRONT IS PROGGED TO LIFT NORTHEAST MONDAY WITH WARMING THICKNESS... SO WILL CALL FOR RETURN OF MAINLY DRY CONDITIONS WITH HOT...HAZY AND HUMID CONDTIONS. SOME ISOLATED TO WIDELY SCATTERED TERRAIN DRIVEN CONVECTION POSSIBLE. FOR TUESDAY...SURFACE RIDGE PULLS EAST ALLOWING DEEPER MOISTURE TO RETURN. MODELS SHOW MORE DIURNAL CONVECTION WITH BEST CHANCES OVER THE TERRAIN AND SOUTHERN FORECAST AREA. IN THE EXTENDED...WENT ABOVE GUIDANCE TEMPS AND DRIER FOR THIS WEEKEND...BUT LATER SHIFTS MAY NEED TO DROP POPS FOR FRIDAY AS WELL. NEW AVN SUGGESTS A MORE PROGRESSIVE FRONT AND UPPER TROUGH WITH FROPA LATE THURSDAY. FCSTID = CHA 69 95 70 91 / 10 10 10 40 TYS 68 92 69 90 / 20 10 10 30 TRI 64 88 64 89 / 40 30 20 30 OQT 68 92 69 90 / 20 10 10 30 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 48 min |
| Jun 2, 4:01 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 29 min |
| Jun 2, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.